Alert archive / Minnesota / Special Weather Statements in 2011

Special Weather Statement, NWS Twin Cities, MN

June 3, 2011McLeod County, Renville County, Sibley County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jun 3, 2011, 6:11 AM CDT for McLeod County, Renville County, Sibley County, Minnesota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2011, 6:11 AM CDT (11:11 UTC)
Expired
Jun 3, 2011, 7:00 AM CDT
In force
49 min
Issued by
NWS Twin Cities, MN

Counties McLeod County, MN, Renville County, MN, Sibley County, MN

The radar

The Minneapolis radar (KMPX), 99 km from the middle of the area, began a volume at 11:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 11.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2011-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2011-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

358 
WWUS83 KMPX 031111
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
611 AM CDT FRI JUN 3 2011

MNZ065>067-073-031200-
MCLEOD-REDWOOD-RENVILLE-SIBLEY-
611 AM CDT FRI JUN 3 2011

AT 610 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR FRANKLIN. THIS STORM WAS MOVING NORTHEAST AT 40
MPH.

HAIL UP TO DIME SIZE IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  FRANKLIN.
  FAIRFAX.
  HECTOR.
  BUFFALO LAKE.
  FERNANDO.
  STEWART.

LAT...LON 4442 9492 4468 9514 4495 9429 4456 9407
      4445 9473 4446 9480 4448 9482 4450 9487
      4443 9487
TIME...MOT...LOC 1111Z 238DEG 36KT 4455 9488

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 3, 4:12 AM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 3, 4:12 AM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
412 AM CDT FRI JUN 3 2011

.DISCUSSION...

BIGGEST CONCERN THIS FORECAST PERIOD IS THE POTENTIAL FOR SEVERE
WEATHER LATER THIS AFTERNOON FOR ERN MN INTO WI. FOR THE UPCOMING
WEEKEND...THE WEATHER STILL LOOKS GOOD...WITH A DRY WEEKEND
EXPECTED FOR A CHANGE. NEXT WEEK...WE WILL BE ON THE EDGE OF THE
SUB-TROPICAL RIDGE...WHICH MEANS WE WILL LIKELY BE IN AND OUT OF
STORMY PERIODS AND HOT AND DRY PERIODS.

MORNING WATER VAPOR IMAGERY SHOWS PRIMARY UPPER WAVE JUST TO THE
WEST OF THE MANITOBA LAKES REGION...WITH A DEEP TROUGH EXTENDING
BACK SW ACROSS THE ROCKIES...SETTING UP DEEP SWRLY FLOW FROM THE
SRN ROCKIES INTO THE SRN CANADIAN PRAIRIES. MAIN SFC LOW HAS
OCCLUDED OVERNIGHT AND WAS LOCATED IN SRN SASKATCHEWAN. OCCLUDED
FRONT CURVES THROUGH SRN SASKATCHEWAN/MANITOBA TO A TRIPLE POINT
OVER ERN NODAK. THIS TRIPLE POINT HAS BEEN THE IMPETUS FOR A NICE
CLUSTER OF THUNDERSTORMS OVERNIGHT THAT STARTED OUT EAST OF THE
BLACK HILLS AND WILL QUICKLY BE NEAR THE ND/MN/CANADIAN BORDER.
FROM THE TRIPLE POINT...A COLD FRONT EXTENDED SW FROM NEAR
JAMESTOWN...TO NEAR ABERDEEN AND EVENTUALLY INTO NE CO. THE WARM
FRONT WAS ANALYZED AT 8Z STRETCHING FROM NEAR FARGO...SE TO NEAR
MANKATO.

FOR TODAY THE BIG QUESTION MARK WILL BE WHETHER OR NOT THE STRONG
CAPPING INVERSION WILL BREAK. LATEST SPC MESOANALYSIS SHOWS +12C
H7 TEMPS CLEAR UP TO THE NW ANGLE...COVERING MOST OF MN. THIS
CAPPING INVERSION SHOULD ALLOW FOR CU OVER ERN AREAS TO QUICKLY
BURN OFF THIS MORNING...LEAVING BEHIND MOSTLY SUNNY SKIES AND HOT
CONDITIONS BY THE AFTERNOON. BY 18Z...ALL GUIDANCE HAS MLCAPES OF
3000+ J/KG OVER ERN MN/WRN WI WITHIN WARM SECTOR CHARACTERIZED BY
TEMPS IN THE UPPER 80S/LOWER 90S AND DEWPS NEAR 70. HOWEVER...MOST
MODELS ALSO SHOW OVER 200 J/KG OF CIN TO GO ALONG WITH THE
CAPE...WHICH SHOULD PUT A LID ON THINGS. GOING INTO THE
AFTERNOON...NAM/GFS BEGIN COOLING H7 TEMPS FROM NORTH TO SOUTH AS
UPPER WAVE HEADS FOR WRN ONTARIO...OPENING THE DOOR FOR THE
INITIATION OF DEEP MOIST CONVECTION. FOR PARAMETRIZED MODELS...
EVERYTHING POINTS TO CONVECTION HAPPENING IN THE ARROWHEAD. AS FOR
AS FAR SOUTH AS THE MPX CWA...THE NAM/GFS/SREF SHOW CONVECTION
MAKING IT TO THE MPX CWA...WHILE THE ECMWF/GEM KEEP ALL ACTIVITY
NORTH. SCENARIO PREFERRED THIS MORNING CAME FROM THE 03.00 SPC-4KM
WRF...WHICH SHOWED CONVECTION INITIATING BETWEEN MILLE LACS LAKE
AND DULUTH AROUND 21Z...SPREADING ESE INTO WRN WI. THIS MATCHES UP
FAIRLY WELL WITH WHERE THE ENHANCED HAIL AND WIND PROBABILITIES
EXIST ON 6Z DAY1 SPC CONVECTIVE OUTLOOK. GIVEN DEGREE OF
INSTABILITY...LOW-LEVEL CLOCKWISE TURNING OF THE HODOGRAPHS AND
AROUND 50 KTS OF BULK SHEAR OVER WI PORTION OF CWA THIS
AFTERNOON...THREAT WILL EXIST FOR ALL FORMS OF SEVERE WEATHER IF
ANYTHING CAN FORM.

OTHER ISSUE TO KEEP AN EYE ON TODAY WILL BE EXCESSIVE HEAT ISSUES
AS HEAT INDICES PUSH INTO THE LOWER/MID 90S FROM MANKATO TO THE
CITIES ON EAST. KALKSTEIN SYNOPTIC HEALTH WATCH-WARNING NETWORK
INDICATING NEED FOR AN EXCESSIVE HEAT WARNING FOR THE TWIN CITIES
THIS AFTERNOON. HOWEVER...WITH THIS BEING A RELATIVELY SHORT-LIVED
STINT WITHIN A MOIST TROPICAL AIRMASS...WILL STICK WITH JUST A
MENTION OF THE HEAT IN THE HWO.

FOR THE WEEKEND...MODELS CONTINUE TO POINT TO THE SUB-TROPICAL
RIDGE BUILDING UP THE HIGH PLAINS...PUTTING THE MPX CWA WITHIN WNW
FLOW. SHOULD BE DRY AS A COLD FRONT WASHES OUT OVER NRN MN
SATURDAY...AND THE COLD FRONT MOVING THROUGH TODAY DOES NOT BEGIN
COMING BACK NORTH AS A WARM FRONT UNTIL SUNDAY NIGHT. AS FOR
NEXT WEEK...POTENTIAL THERE TO BE ACTIVE WITH A WARM FRONT
OVERHEAD/NEARBY...BUT WE LOOK TO BE PLAYING WITH CAPPING ISSUES
ONCE AGAIN. WITH 03.00 MODEL RUNS...BEST WINDOWS FOR PRECIP LOOK
TO BE SUNDAY NIGHT/MONDAY AS WARM FRONT MAKES INITIAL PUSH INTO
THE AREA...TUESDAY NIGHT AS WARM FRONT STRENGTHENS AND PUSHES
NORTH INTO NRN MN...AND AGAIN WEDNESDAY AS ANOTHER COLD FRONT
SLIPS THROUGH.

&&

.AVIATION.../06Z TAF ISSUANCE/

LOW STRATUS CLOUDS WITH MVFR CEILINGS EXPECTED TO LINGER EARLY
THIS MORNING OUT AHEAD OF WARM FRONT THAT IS LIFTING NORTH INTO
SOUTHERN MINNESOTA. A LOT OF AIRPORTS REPORTING 1500-3000FT
CEILINGS BETWEEN 05-06Z...AND COULD EVEN SEE CEILINGS COME DOWN A
BIT MORE OVER THE NEXT SEVERAL HOURS BEFORE LIFTING NEAR OR
SHORTLY AFTER SUNRISE. ALTHOUGH A FEW LOCATIONS MAY DROP TO
IFR...THAT WILL BE MORE THE EXCEPTION RATHER THAN THE RULE. GOOD
CLEARING ON THE SOUTH OF THE WARM FRONT WILL ARRIVE IN SOUTHERN
MN AND WI BY LATE THIS MORNING. CENTRAL MN SHOULD BE A LITTLE
SLOWER TO CLEAR. ALTHOUGH A FEW SHOWERS CANT BE RULED OUT IN WEST
CENTRAL MN...MANY LOCATIONS WILL REMAIN DRY DURING THE MORNING AND
AFTERNOON. A ROUND OF STRONG TO SEVERE THUNDERSTORMS IS
POSSIBLE...ESPECIALLY IN FAR EASTERN MN OR MORE LIKELY WESTERN
WISCONSIN LATE THIS AFTERNOON OR THIS EVENING. OF THE TAF
SITES...KEAU SEEMS MOST AT RISK OF SEEING THESE STORMS.

KMSP...EXPECT TO HOLD ON TO THE BREEZY SOUTHEAST WINDS AND MVFR
STRATUS THROUGH THE MORNING COMMUTE. ONLY A FEW HUNDRED FEET AWAY
FROM THE 1700FT MARK...AND WE STILL HAVE SEVERAL HOURS BEFORE THE
WARM FRONT PUSH NORTH OF THE AIRPORT AND WE CLEAR OUT. AS A
RESULT HAVE TRENDED A LITTLE MORE PESSIMISTIC WITH THE CEILINGS
THIS MORNING. THUNDERSTORM CHANCES ARE LOW TODAY WITH A WEDGE OF
WARM AIR ABOVE THE SURFACE BOTTLING UP THE INSTABILITY.
HOWEVER...ANY STORMS THAT BUST TROUGH THAT CAP WILL LIKELY QUICKLY
BECOME STRONG TO SEVERE. VEERING WINDS THIS AFTERNOON ARE A
CERTAINTY WITH THE PASSING OF A TRAILING COLD FRONT.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

MPG/CLF
Hazardous weather outlook, Jun 3, 4:58 AM CDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
458 AM CDT FRI JUN 3 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
041000-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
458 AM CDT FRI JUN 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON FOR
AREAS NORTH AND EAST OF A LONG PRAIRIE...TO THE TWIN CITIES...TO
RED WING LINE AS A COLD FRONT MOVES INTO AN INCREASINGLY UNSTABLE
ENVIRONMENT. THERE REMAIN UNCERTAINTIES AS TO WHETHER OR NOT
STORMS WILL BE ABLE TO FORM AHEAD OF THE FRONT...BUT IF THEY
DO...THE THREAT FOR LARGE HAIL...DAMAGING STRAIGHT LINE WINDS AND
A FEW TORNADOES WILL EXIST INTO THE EVENING. THE HIGHEST POTENTIAL
FOR SEVERE STORMS WILL EXIST ACROSS WEST CENTRAL WISCONSIN.

SCATTERED THUNDERSTORMS WILL MOVE ACROSS MINNESOTA THROUGH THIS
MORNING. THIS ACTIVITY IS NOT EXPECTED TO BE SEVERE...BUT THE
STRONGER STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL.

VERY WARM TEMPERATURES THIS AFTERNOON...COMBINED WITH MOIST AIR
WILL RESULT IN HEAT INDICES REACHING THE LOWER AND MIDDLE 90S FROM
MANKATO TO THE TWIN CITIES ON EAST. THOSE WITH HEALTH CONCERNS
SHOULD USE CAUTION IF PARTAKING IN ANY OUTDOOR ACTIVITIES THIS
AFTERNOON AND BE SURE TO DRINK PLENTY OF FLUIDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERAL CHANCES FOR THUNDERSTORMS EXIST ACROSS PARTS OF THE AREA
FROM SUNDAY NIGHT THROUGH WEDNESDAY. AT THIS TIME...TO MANY
UNCERTAINTIES EXIST WITH ANY OF THESE DAYS TO HIGHLIGHT A
POTENTIAL FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

In the hours before

Special weather statement, Jun 3, 5:43 AM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
543 AM CDT FRI JUN 3 2011

MNZ057-058-065-031130-
KANDIYOHI-MEEKER-RENVILLE-
543 AM CDT FRI JUN 3 2011

AT 542 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES SOUTHEAST OF BLOMKEST. THIS STORM WAS MOVING
NORTHEAST AT 50 MPH.

HAIL UP TO DIME SIZE IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BLOMKEST.
  LAKE LILLIAN.
  KANDIYOHI.
  ATWATER.
  GROVE CITY.
  LITCHFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4533 9478 4519 9434 4477 9494 4488 9515
TIME...MOT...LOC 1043Z 214DEG 42KT 4491 9497
Special weather statement, Jun 3, 6:11 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
611 AM CDT FRI JUN 3 2011

MNZ065>067-073-031200-
MCLEOD-REDWOOD-RENVILLE-SIBLEY-
611 AM CDT FRI JUN 3 2011

AT 610 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR FRANKLIN. THIS STORM WAS MOVING NORTHEAST AT 40
MPH.

HAIL UP TO DIME SIZE IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  FRANKLIN.
  FAIRFAX.
  HECTOR.
  BUFFALO LAKE.
  FERNANDO.
  STEWART.

LAT...LON 4442 9492 4468 9514 4495 9429 4456 9407
      4445 9473 4446 9480 4448 9482 4450 9487
      4443 9487
TIME...MOT...LOC 1111Z 238DEG 36KT 4455 9488

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 5:43 AM CDTSpecial Weather StatementMPXMeeker47 min

Nearby

Special Weather Statements in Minnesota, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.